Wisconsin, 2022

Flash Flood and Flood in Wisconsin, April 12 to 13, 2022

April 12 to 13, 2022 · NWS DLH · 2 events in 2 counties and zones

A strong and slow moving area of low pressure moved from the Central Plains on the 12th to over Minnesota on the morning of the 14th and became occluded. A cold front pushed across northwest Wisconsin on the 13th with heavy rainfall being received in some locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A strong and slow moving area of low pressure moved from the Central Plains on the 12th to over Minnesota on the morning of the 14th and became occluded. A cold front pushed across northwest Wisconsin on the 13th with heavy rainfall being received in some locations. Rainfall totals or 2-3 inches were recorded around Washburn County with most falling in a 5 hour period. Additionally, frost was still in the ground leading to higher than normal runoff rates. This lead to isolated minor flooding of ditches along with a few shoulder and road washouts in the Washburn County area. The worst damage was two large culvert pipes that were washed out in Barronett causing damage to a road as well. Additionally, a school bus in Price County tried to drive through a flooded roadway and became stuck as the shoulder gave way underneath it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Apr 12, 8:25 PM CST, 35 minutes earlier.

Area forecast discussion, Apr 12, 8:25 PM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
925 PM CDT Tue Apr 12 2022

.DISCUSSION...(This evening through Monday)
Issued at 349 PM CDT Tue Apr 12 2022

Summary: the strong spring storm system we have been talking about
for days has finally arrived. Rainy, windy conditions are expected
to get things started, with a transition to snow still on track to
occur late Wednesday into Thursday. Some strong to severe storms are
possible over our southern reaches late this afternoon and evening.
Potential for snow squalls remains for Thursday. Precipitation
finally comes to an end late Friday before a clipper system moves in
and drops some additional snowfall, although timing is more
uncertain.

Well, we've had three mid-week spring storm systems in as many
weeks. Why not make it four? Chances of rain showers and gusty
easterly winds will continue to increase this afternoon as a
Colorado Low approaches the region. We are already seeing some
strong to severe storms south of our region within the warm air
advection wing ahead of the surface low. Okay, let's breakdown this
system.

* Severe Weather This Evening

The Storm Prediction Center continues to have our far southern tier
of counties in a Marginal Risk of severe weather. We will have a
strong push of equivalent potential temperature into our region
along the warm air advection wing, with dew point temperatures
increasing to the middle to upper 40s. There will be a pretty stout
low-level thermal inversion that will make it very difficult for any
convection to become surface-based, so despite a strong shear
profile, including a clockwise-curved hodograph in the low-levels
and large amounts of storm-relative helicity, the threat for
tornadoes and damaging winds are slim to nil. Elevated instability
appears to be modest, with most-unstable CAPE values on the order of
500 to 1000 J/kg, so some hail is possible, with perhaps some hail
stones up to one inch in diameter. This activity looks most likely
late this afternoon through the evening hours, mainly over northwest
Wisconsin.

* Strong Winds Along North Shore

As the surface low approaches, easterly winds will strengthen this
evening into the overnight hours. Winds will be more northeasterly
over western Lake Superior tonight, with gale-force gusts across
most of the nearshore waters. This on-shore flow will lead to strong
wind gusts along the North Shore areas, including Duluth, Two
Harbors, Silver Bay, and Grand Marais. Gusts in excess of 40 mph are
expected, so we have issued a Wind Advisory for the North Shore,
including the southern St. Louis county zone.

* Nuisance Flooding and River Flooding Risk

Due to the threat for heavy rainfall from the aforementioned
convection over northwest Wisconsin, and QPF amounts between 0.50 to
1.00 inches on top of a ripe, melting snowpack, there is the threat
for flooding - including basement flooding in and around the home,
as well as river flooding, especially along the Tyler Forks River in
northern Ashland county. The bulk of the rainfall with this system
over northwest Wisconsin will occur this evening and overnight, so
it will dump pretty quickly. Due to the concern for this flooding,
we have issued a Flood Watch for Bayfield, Ashland and Iron counties
due to the heavy rain on top of the existing snowpack, as there is
roughly 4.5 inches of average snow-water equivalent in the area of
highest concern.

* Transition to Snow Late Wednesday

As the surface low gets wrapped up and begins shifting off the
northeast, cold air advection will wrap into the system late
Wednesday into Thursday, leading to a transition to snow. There may
be a wintry  Accumulations aren't expected to be too heavy, nor does
it appear to impact a large portion of our region, mainly the
Borderland at this time. Some shovelable snow amounts are possible
for Thursday, which may make road conditions slick.

* Snow Squall Potential Thursday

As the surface low lifts off to the northeast, there is some concern
for snow squall potential on Thursday, with steepening low-level
lapse rates, increased instability, some low-level FGEN forcing, and
a strengthen pressure couplet/isallobaric component. Confidence in
snow squalls has increased with this forecast package, so it
definitely looks to be a possibility. The low-level lapse rates look
pretty impressive, with strong momentum transfer to the surface. We
did increase the wind forecast for Thursday, due to these steepening
low-level lapse rates and pretty strong flow aloft to be able to mix
down.

Some lingering light snow will continue across the Northland Friday,
but will gradually taper off, with little additional snow
accumulations. Forecast confidence diverges a bit for Sunday through
Tuesday, as there appears to be a clipper system that will sweep
through the region early next week, but timing is quite uncertain.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 617 PM CDT Tue Apr 12 2022

Long-duration flight restrictions expected to impact area
terminals this forecast period as low pressure slowly lifts north
from the Mid- Mississippi Vly. Fcst guidance very instant that
IFR/LIFR conditions will persist through much of the fcst period
beginning around 03z. Main concern aside from low cigs and poor
visibilities will be chance for scattered storms as main band of
precipitation lifts north with time. As of right now, high-res
model guidance suggests this activity will lift north into
southern terminals around the 03z time frame, impacts mainly
expected at BRD/HYR and possibly DLH. For now, have decided to
make minimal changes from previous fcst and trends will have to be
monitored in the coming hours. Otherwise, LLWS will also be a
concern during the overnight hrs as strong easterly winds prevail
in the sub-2kft layer at all terminals except BRD and HYR. IFR
ceilings and MVFR vsbys are then expected to persist through much
of the daylight hours on Wednesday.

&&

.MARINE...
Issued at 925 PM CDT Tue Apr 12 2022

A strengthening pressure gradient will lead to strong winds over
western Lake Superior overnight. Gale-force winds are expected
along the entire North Shore, as well as from the Twin Ports out
to the outer Apostle Islands. Further east, small craft conditions
are expected from Chequamegon Bay east through Saxon Harbor.
Gale Warnings will continue into Wednesday morning before the
winds gradually weaken later in the day. Small Craft Advisories
will be needed once the Gale Warnings expire by mid-morning
Wednesday.

There will be a brief respite from the winds Wednesday afternoon and
evening before they strengthen once again Wednesday night/Thursday
morning. Once again, hazardous conditions to small craft are
expected, with perhaps more gale-force wind gusts Thursday into
the Friday time frame.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  35  40  27  36 /  90  40  20  70
INL  32  39  23  34 / 100  80  50  80
BRD  37  45  27  36 /  80  30  20  60
HYR  41  51  26  37 /  90  30  20  60
ASX  37  45  28  40 /  90  40  40  50

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Flood Watch through Thursday morning for WIZ002>004.

MN...Wind Advisory until 7 AM CDT Wednesday for MNZ020-021-037.

LS...Gale Warning until 10 AM CDT Wednesday for LSZ140>147-150.

     Small Craft Advisory until 10 AM CDT Wednesday for LSZ121-148.

&&

DISCUSSION...JTS
AVIATION...32
MARINE...32
Hazardous weather outlook, Apr 12, 3:55 PM CST, 5 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
455 PM CDT Tue Apr 12 2022

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-132200-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
455 PM CDT Tue Apr 12 2022

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

A spring storm system will move into the Northland tonight
bringing rain and thunderstorms. Some of the thunderstorms this
evening may be strong to severe over northwest Wisconsin, with
hail up to the size of quarter, cloud-to-ground lightning, wind
gusts to 50 mph, and heavy downpours. Rain in combination with
thunderstorms and snowmelt water may cause local flooding and/or
ponding of water. Some area rivers may also experience flooding.
Flood Watches are in effect until Thursday morning.

Gusty winds along the North Shore are possible tonight. A Wind
Advisory is in effect this evening and overnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A spring storm will continue to affect the area Wednesday through
Friday. Rain and storms are expected once again Wednesday, with a
gradual transition from rain to snow Wednesday evening through
Thursday. The best chances for 3 to 5 inches of snow are over the
Minnesota Arrowhead starting Wednesday night.

Rain in combination with snowmelt water may cause local flooding
and/or ponding of water. Flood watches are in effect.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters are encouraged to report hail of any size and
rainfall amounts to the National Weather Service.

LSZ121-140>148-150-132200-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
455 PM CDT Tue Apr 12 2022

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Tonight

A spring storm system will affect western Lake Superior this
tonight with increasing northeast winds causing hazardous
conditions for smaller vessels overnight. A few thunderstorms are
possible tonight which may produce brief gusty winds and small
hail in addition to occasional lightning. A Gale Warning is in
effect overnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A spring storm system will continue to affect the area Wednesday
through Friday. Gales are likely for several hours Wednesday
morning. A Gale Warning is in effect through early Wednesday
morning. Conditions may remain hazardous for smaller vessels
through Friday.

A few thunderstorms are possible Wednesday morning which may
produce brief gusty winds and small hail in addition to
occasional lightning.

Wolfe

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The radar

The Duluth radar (KDLH), 126 km away, was scanning. The volume nearest the first event began at 03:01 UTC.

Open the radar archive at this moment

Event by event

1 flood, 1 flash flood. Local standard time, as filed.

Flood, Washburn

When
April 12, 9:00 PM CST to April 13, 7:00 AM CST
Where
Washburn County, 5.48 mi WSW of Shell Lake Arpt to 5.21 mi WSW of Shell Lake Arpt
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
45.713, -92.031

A spring storm coupled with frost leaving the ground led to excessive runoff that resulted in damage to two culverts. Pictures show culverts being pushed upward. Protection on the road was necessary due to sinkholes that opened up above the culverts. Both culverts will need replacing. Each culvert is 84 inches by 70 feet with preliminary estimated costs of $20,000 to replace culverts and make repairs to the road along with time and equipment. The Town of Baronett requested an emergency declaration to help cover the costs.

Flash Flood, Price

When
April 13, 5:30 AM CST to 12:30 PM CST
Where
Price County, 4.3 mi SE of Spirit to 3.76 mi SE of Spirit
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
45.400, -90.066

A school bus became stranded in flood waters when the shoulder washed out underneath it and it partially tipped. Four students and the driver were helped from the bus to safety and there were no injuries reported, although the bus driver was taken to the hospital to be checked out. The bus went through the flooded section of road 15 minutes prior to returning and trying to make it through a second time.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2022Every state in 2022This day in weather historyWarnings in Wisconsin, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1033475, 1033707.